Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 11, NWS Amarillo, TX

August 18, 2008Beaver County, Oklahoma; Lipscomb County, Ochiltree County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 18, 2008, 2:06 PM CDT for Beaver County, Oklahoma; Lipscomb County, Ochiltree County, Texas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2008, 2:06 PM CDT (19:06 UTC)
Expired
Aug 18, 2008, 6:00 PM CDT
In force
4 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Beaver County, OK, Lipscomb County, TX, Ochiltree County, TX

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:52 PM CDTFLASH FLOOD5 S Elmwood, OKSEVERAL LOW LYING AREAS OF COUNTY ROADS COMPLETELY COVERED WITH 3 TO 4 FEET OF WATER. SOME BRIDGES INUNDATED FROM LOCAL STREAMS.
Aug 18, 5:17 PM CDTFLASH FLOOD12 Se Elmwood, TXWATER 5 FEET OVER BRIDGE
Aug 18, 5:36 PM CDTFLASH FLOOD10 E Perryton, TXWATER STILL COVERS THE ROAD ON HIGHWAY 15. SOME WATER STILL FLOWING ACROSS F.M. 376 8 MILES S OF FARNSWORTH
Aug 18, 5:43 PM CDTFLASH FLOODBooker, TXSOME PUBLIC STREETS IN TOWN REMAIN CLOSED. HIGHWAY 23 NORTH OF TOWN IS CLOSED.
Aug 18, 6:00 PM CDTFLASH FLOOD6 E Elmwood, OKFLASH FLOODING ON HIGHWAY 145. WATER APPROXIMATELY ONE FOOT DEEP ON THE SIDE OF THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 181906
FFWAMA
OKC007-TXC295-357-182300-
/O.NEW.KAMA.FF.W.0011.080818T1906Z-080818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
206 PM CDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA...
  THIS INCLUDES THE CITY OF BEAVER...
  NORTHERN LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF LIPSCOMB...
  EASTERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...
  THIS INCLUDES THE CITY OF PERRYTON...

* UNTIL 600 PM CDT

* AT 154 PM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TURPIN...  
  MOCANE...KNOWLES...GATE...FORGAN AND FLORIS

SIGNIFICANT ROAD FLOODING CONTINUES ACROSS BEAVER COUNTY NEAR 
ELMWOOD. MOST OF THE FLOODING IS CONFINED TO COUNTY ROADS WITH AS 
MUCH AS TWO FEET OF FAST FLOWING WATER STRANDING AT LEAST ONE 
VEHICLE. COUNTY ROADS ACROSS MUCH OF SOUTHERN AND WESTERN BEAVER 
COUNTY ARE EXPERIENCING LOCALIZED FLOODING.

IN OCHILTREE COUNTY...FLOODING CONTINUES OVER HIGHWAY 15 JUST EAST 
OF PERRYTON WITH 6 TO 8 INCHES OF WATER.  RURAL ROADS ARE LIKELY 
EXPERIENCING FLOODING ACROSS MUCH OF OCHILTREE AND LIPSCOMB 
COUNTIES. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN FLOODED ROADS ARE
ENCOUNTERED...MAKE THE SMART CHOICE. TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH.

LAT...LON 3653 10091 3698 10092 3698 10001 3661 10003
      3623 10014 3614 10061 3616 10093

$$

DRILLETTE
1 follow-up statement
000 
WGUS74 KAMA 182001
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
301 PM CDT MON AUG 18 2008

OKC007-TXC295-357-182300-
/O.CON.KAMA.FF.W.0011.000000T0000Z-080818T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-
301 PM CDT MON AUG 18 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
EASTERN OCHILTREE...NORTHERN LIPSCOMB AND BEAVER COUNTIES...

AT 300 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING 
CONTINUING OVER THE WARNED AREA. SEVERAL LOW LYING AREAS OF COUNTY 
ROADS SOUTH OF ELMWOOD HAVE 3 TO 4 FEET OF WATER OVER THE ROADS. 
SOME BRIDGES HAVE BEEN INUNDATED BY LOCAL STREAMS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TURPIN...SLAPOUT...KNOWLES...GATE...FORGAN...ELMWOOD...BRYANS 
CORNER...BOYD...BEAVER AND BALKO

ALTHOUGH THE HEAVY RAIN HAS ENDED...EXCESSIVE RUNOFF FROM RECENT 
HEAVY RAINFALL WILL CAUSE CONTINUED FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
AMARILLO.

LAT...LON 3653 10091 3698 10092 3698 10001 3661 10003
      3623 10014 3614 10061 3616 10093

$$

KIMBLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:34 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 18, 12:34 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1234 PM CDT MON AUG 18 2008

.AVIATION...
AN UPPER LOW OVER THE OKLAHOMA PANHANDLE WILL MOVE VERY SLOWLY SOUTH
AND SOUTHEAST INTO SOUTHWESTERN OK/NORTHWESTERN TX NEAR THE RED RIVER
VALLEY BY MIDDAY TUESDAY. AS A RESULT...SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP ACROSS ALL THREE TAF SITES THIS AFTERNOON
AND TONIGHT INTO TUESDAY MORNING. IFR TO MVFR CONDITIONS CAN BE
EXPECTED IN AND NEAR THE PRECIP WHILE GENERALLY VFR CONDITIONS CAN BE
EXPECTED OUTSIDE OF THE CONVECTION. NORTHEAST TO EAST WINDS 5 TO 15
KNOTS WILL PREVAIL THROUGH TUESDAY MORNING.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 633 AM CDT MON AUG 18 2008/

AVIATION...
UPPER LEVEL LOW CURRENTLY SITTING OVER SOUTHEAST COLORADO AND WILL
MOVE SLOWLY SOUTH THROUGH THE DAY. KEPT PRECIP IN MOST OF THE TAF
PERIOD WITH SOME THUNDER MENTIONED IN THE AFTERNOON HOURS. MVFR TO
CIGS ANTICIPATED THROUGH THE NEXT 24 HOURS AS WELL WITH SOME BREAKS
IN THE CLOUDS POSSIBLE THIS AFTERNOON. WINDS WILL GENERALLY REMAIN
OUT OF THE EAST TO SOUTHEAST IN THE 5 TO 10 KNOT RANGE.

PREV DISCUSSION... /ISSUED 308 AM CDT MON AUG 18 2008/

DISCUSSION...
UPPER LEVEL LOW WAS APPROACHING THE WESTERN OKLAHOMA PANHANDLE EARLY
THIS MORNING. THIS UPPER LOW WHICH HAS BEEN RESPONSIBLE FOR OUR
RECENT HEAVY RAINS IS EXPECTED TO SLOWLY DRIFT SOUTH SOUTHEAST ACROSS
THE TEXAS PANHANDLE THROUGH EARLY TUESDAY MORNING. THE BEST LIFT
APPEARS TO BE ACROSS THE NORTHEAST HALF OF THE CWA IN THE NORTHEAST
QUAD OF THE LOW AS IT MOVES SOUTH SOUTHEAST. HOWEVER...THUNDERSTORMS
WILL STILL BE POSSIBLE FURTHER TO THE WEST UNDER THE CORE OF THE
UPPER LOW. THEREFORE...HAVE EXTENDED THE FLASH FLOOD WATCH IN TIME TO
12Z TUESDAY MORNING. ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE
TO THE WEST OF THE UPPER LOW ACROSS THE MOUNTAINS...WHICH
THE NORTHWEST FLOW AROUND THE LOW MAY ALSO HELP TO DRAG THOSE STORMS
TOWARD THE AREA AS WELL. EVEN IF THE RAIN DOES NOT GET AS HEAVY
ACROSS THE WESTERN CWA...THE RUNOFF COULD STILL CAUSE SOME FLOODING
PROBLEMS GIVEN THE SATURATED SOILS THERE. WILL CONTINUE WITH POPS IN
THE FORECAST THROUGH WEDNESDAY AS UPPER LOW LINGERS JUST TO OUR
SOUTHEAST AND MOISTURE STICKS AROUND.

THEN THE PANHANDLES MAY HAVE A BRIEF DRY SPELL BEFORE THE NEXT UPPER
LEVEL SYSTEM TO OUR NORTH DRIVES A COLD FRONT INTO OUR AREA FRIDAY
NIGHT INTO SATURDAY. THIS FRONT WILL PROBABLY HAVE ENOUGH LIFT WITH
IT TO HELP SPARK SOME THUNDERSTORMS...SO WILL CONTINUE WITH THE IDEA
OF POPS FRIDAY NIGHT THROUGH SATURDAY NIGHT.

UPPER FLOW BECOMES WEAK BY THE SECOND HALF OF THE WEEKEND INTO EARLY
NEXT WEEK AS HIGH PRESSURE BUILDS OVER. THIS SHOULD ALSO KEEP THE
CHANCES OF RAIN DOWN.

FIRE WEATHER...
LIGHTNING FROM THUNDERSTORMS WILL BE THE MAIN FIRE WEATHER
THREAT FOR THIS FORECAST. OTHERWISE...RELATIVE HUMIDITIES WILL STAY
FAIRLY HIGH AND WINDS WILL REMAIN FAIRLY LIGHT.

HYDROLOGY...
THE CANADIAN RIVER AT THE GAGE SITE 19 MILES NORTH OF AMARILLO IS
EXPECTED TO GO ABOVE FLOOD STAGE TODAY. SEE THE LATEST FLOOD
STATEMENT FROM THE NATIONAL WEATHER SERVICE IN AMARILLO FOR
DETAILS. RAINFALL AMOUNTS OF 2 TO 6 INCHES HAS FALLEN ACROSS THE
CANADIAN RIVER BASIN UPSTREAM OF LAKE MEREDITH THE PAST FEW DAYS.
THIS RUNOFF IS EXPECTED MOVE INTO THE CANADIAN AND CAUSE SOME
FLOODING ISSUES. IF WE GET MORE HEAVY RAIN TODAY OR TONIGHT...THIS
COULD PUSH THE FORECAST CREST OF 7.9 FEET EVEN HIGHER. THE FLOOD
STAGE AT THE GAGE SITE 19 MILES NORTH OF AMARILLO IS 7.0 FEET. SO
STAY TUNED.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/05
Hazardous weather outlook, Aug 18, 1:00 PM CDT, 1 hour 6 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 18 2008

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 7 AM
CDT TUESDAY.

THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES AS AN UNSTABLE ATMOSPHERE INTERACTS WITH
ABUNDANT MOISTURE TO HELP PRODUCE THUNDERSTORMS. THE MAIN THREAT WILL
BE LOCALIZED FLOODING OR FLASH FLOODING AS HEAVY RAINFALL WILL
ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...

THE THUNDERSTORM THREAT WILL CONTINUE FOR THE PANHANDLES THROUGH
WEDNESDAY...THEN AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT. THESE
STORMS ARE EXPECTED TO BE BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT MAINLY FOR FLOODING OR FLASH
FLOODING.

OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO TEXAS.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:12 AM CDTAreal Flood AdvisoryAMATexas4 hr
Aug 18, 1:24 PM CDTAreal Flood AdvisoryAMABeaver6 hr
Aug 18, 5:58 PM CDTFlash Flood WarningAMABeaver3 hr
Aug 17, 8:19 PM CDTAreal Flood AdvisoryAMADallam, Hartley4 hr
Aug 17, 9:01 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham59 min
Aug 17, 9:19 PM CDTAreal Flood AdvisoryAMAOldham4 hr
Aug 17, 9:55 PM CDTRiver Flood WarningAMAOldham, Potter17 hr
Aug 17, 9:56 PM CDTAreal Flood AdvisoryAMADeaf Smith4 hr
Aug 18, 12:34 AM CDTAreal Flood AdvisoryAMAPotter, Randall4 hr
Aug 18, 8:37 AM CDTAreal Flood WarningAMADeaf Smith12 hr
Aug 18, 10:06 AM CDTAreal Flood AdvisoryAMALipscomb6 hr
Aug 18, 10:14 AM CDTAreal Flood AdvisoryAMAOchiltree3 hr
Aug 18, 2:01 PM CDTAreal Flood AdvisoryAMACarson, Gray6 hr
Aug 18, 3:07 PM CDTAreal Flood AdvisoryAMAArmstrong3 hr
Aug 18, 3:18 PM CDTAreal Flood AdvisoryAMAHemphill, Roberts4 hr
Aug 18, 5:36 PM CDTRiver Flood WarningAMAArmstrong, Randall2 hr

Nearby

Flash Flood Warnings in Texas, 2008Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.